[Skip to Content]
[Skip to Content Landing]
Article
December 9, 1974

Tricyclic Antidepressant Poisoning: Reversal of Coma, Choreoathetosis, and Myoclonus by Physostigmine

Author Affiliations

From the departments of neurology (Drs. Burks and Walker) and pediatrics (Drs. Rumack and Ott) and the Division of Clinical Pharmacology (Drs. Ott and Rumack), University of Colorado Medical Center, the Denver Veterans Administration Hospital (Dr. Walker), and the Rocky Mountain Poison Center, Denver General Hospital, Denver (Dr. Rumack). Dr. Walker is now with the Veterans Administration Hospital, Dallas.

JAMA. 1974;230(10):1405-1407. doi:10.1001/jama.1974.03240100023020
Abstract

Two patients with coma, choreoathetoid movements, and myoclonus were found to be poisoned with tricyclic antidepressants. Physostigmine salicylate, a centrally active anticholinergic agent, promptly reversed the neurologic abnormalities. It appears to be the drug of choice in tricyclic antidepressant poisoning as well as in treating classical anticholinergic intoxication. It is relatively safe and can be used as a diagnostic test for suspected poisoning from these agents. These cases also support the cholinergic deficiency/dopaminergic excess hypothesis of chorea.

(JAMA 230:1405-1407, 1974)

×